California, 2011Winter Weather in California, November 3 to 5, 2011
November 3 to 5, 2011 · NWS SGX · 1 event in 1 county or zone
A strong upper-level low pressure system off coast of the Pacific Northwest trailed a cold front through Southern California, bringing 3 days of widespread moderate to heavy rainfall, along with gusty winds. Rainfall amounts over this three-day period were substantial, but did not cause significant flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level low pressure system off coast of the Pacific Northwest trailed a cold front through Southern California, bringing 3 days of widespread moderate to heavy rainfall, along with gusty winds. Rainfall amounts over this three-day period were substantial, but did not cause significant flooding. Many areas west of the mountains received 1 to 2 inches of rain, and locally higher where thunderstorms occurred. The snow level, for this first significant snowfall of the season, lowered to between 3500 and 4000 feet, dropping 2 to 6 inches of snow to the mountains above that elevation. As a result, widespread chain control was put in place for these mountain locations. Cold, unstable air behind the front set off scattered thunderstorms as well. The storms near the Banning Pass had accumulations of several inches of pea-sized hail. Despite the high rainfall totals, no significant flooding occurred with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 3, 8:15 PM PST, 2 hours 45 minutes earlier.
Area forecast discussion, Nov 3, 8:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PDT THU NOV 3 2011
.SYNOPSIS...
INCREASING CLOUDS WITH SHOWERS TONIGHT AS A COLD FRONT APPROACHES.
THIS FRONT WILL ALSO BRING GUSTY WINDS AND RAIN...WITH LIGHT SNOW
IN THE HIGHER MOUNTAINS. SATURDAY WILL BE DRY BUT COOL AND THEN
ANOTHER COLD FRONT WILL ARRIVE SUNDAY. THIS WILL ALSO BRING SOME
BREEZES AND PRECIPITATION...BUT LESS INTENSE THAN THE SYSTEM FRIDAY.
FAIR AND WARMER WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY UNDER
REBUILDING HIGH PRESSURE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
LOW CLOUDS WERE DEVELOPING WEST OF THE MOUNTAINS THIS EVENING AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE APPROACHES THE REGION. THIS
TROUGH AND AN ASSOCIATED COLD FRONT WILL BRING MUCH COOLER
WEATHER...LIGHT TO LOCALLY MODERATE RAIN...AND GUSTY WINDS LATE
TONIGHT THROUGH FRIDAY AFTERNOON.
THE MAIN BAND OF SHOWERS IS CURRENTLY MOVING INTO THE CENTRAL
CALIFORNIA COAST AT THIS TIME. GUSTY SOUTHWEST WINDS AHEAD OF THE
FRONT ARE EXPECTED LATER THIS EVENING...MAINLY IN THE MOUNTAINS AND
DESERTS WHERE GUSTS WILL BE IN THE 45 TO 55 MPH RANGE IN THE WINDIER
LOCATIONS THROUGH FRIDAY AFTERNOON. SOME DRIZZLE AND LIGHT RAIN MAY
DEVELOP WEST OF THE MOUNTAINS OVERNIGHT TONIGHT...THEN WIDESPREAD
PRECIPITATION WILL BEGIN TO MOVE INTO THE NORTHERN AREAS BY FRIDAY
MORNING. RAIN AND MOUNTAIN SNOW WILL SPREAD EAST AND SOUTH THROUGH
THE AFTERNOON. THE SNOW LEVEL WILL BEGIN AROUND 7000-8000
FEET...DROPPING TO 4500-5000 FT BY FRIDAY AFTERNOON. ISOLATED
THUNDERSTORMS ARE POSSIBLE DURING THE DAY FRIDAY BEHIND THE COLD
FRONT...WITH THE BEST CHANCES OVER THE COASTAL WATERS AND AREAS WEST
OF THE MOUNTAINS. SHOWERS WILL TAPER OFF BY FRIDAY EVENING. RAINFALL
TOTALS WILL RANGE FROM ABOUT ONE-QUARTER TO ONE-HALF INCH WEST OF
THE MOUNTAINS...ONE-HALF TO ONE-INCH ON THE COASTAL MOUNTAIN
SLOPES...AND LESS THAN ONE-TENTH INCH IN THE DESERTS. ONE TO TWO
INCHES OF SNOW IS EXPECTED IN THE MOUNTAINS ABOVE 5500 FT...WITH UP
TO FOUR INCHES AT SOME OF THE HIGHER ELEVATION COASTAL SLOPES.
FRIDAY NIGHT WILL BE COOL WITH LOW TEMPS IN THE LOW 40S IN THE
COASTAL AREAS...VALLEYS...AND LOW DESERTS. TEMPS MAY APPROACH
FREEZING IN SOME OF THE COOLER VALLEY LOCATIONS. LOWS IN THE
MOUNTAINS WILL BE IN THE MID TEENS AND 20S...AND MID 20S TO LOW 30S
IN THE HIGH DESERTS. COOL WEATHER WILL CONTINUE THROUGH THE WEEKEND
AS HIGH TEMPS REMAIN 10 TO 20 DEGREES BELOW SEASONAL AVERAGES.
A SECOND WEAKER COLD FRONT WILL MOVE THROUGH THE REGION ON
SUNDAY....BRINGING GUSTY WINDS AND LIGHT RAIN AND HIGH ELEVATION
MOUNTAIN SNOW. RAINFALL TOTALS WILL MOSTLY BE LESS THAN ONE-TENTH
INCH WITH JUST A DUSTING OF SNOW ABOVE ABOUT 6000 FT.
GRADUAL WARMING WITH A FEW PERIODS OF WEAK OFFSHORE FLOW MONDAY
THROUGH WEDNESDAY AS UPPER LEVEL RIDGING BUILDS OVER THE REGION.
MODEL SOLUTIONS ARE EXTREMELY DIFFERENT FOR THE END OF NEXT WEEK.
BOTH MODELS FORM A CUT-OFF LOW IN THE WEDNESDAY-THURSDAY TIME
FRAME...HOWEVER THE GFS DOES THIS MUCH CLOSER TO THE COAST AND
BRINGS THIS SYSTEM THROUGH CALIFORNIA ON THURSDAY WHILE THE EC KEEPS
THIS FEATURE MUCH FURTHER WEST WITH RIDGING PREVAILING OVER
CALIFORNIA. HAVE STAYED WITH THE WARMER AND DRIER EC SOLUTION FOR
NOW.
&&
.AVIATION...
040400Z...
STRATUS BASES ARE ALREADY AROUND 3000 FT MSL AND THIS SHOULD
CONTINUE OVERNIGHT WITH OCCASIONAL SECONDARY CIGS AT AROUND 2000 FT
MSL. TOPS COULD REACH 5000 FT MSL OR HIGHER BY 12Z FRI WITH TERRAIN
OBSCURATIONS MOSTLY BETWEEN 3000 AND 5000 FT MSL. A FEW SHOWERS
TONIGHT AND EARLY FRIDAY MORNING WILL BECOME MORE WIDESPREAD RAIN BY
MIDDAY FRIDAY AND CONTINUE UNTIL LATE AFTERNOON. SOME MTN SNOW WILL
BE POSSIBLE ABOVE 5000 FT MSL. VIS WILL LOCALLY BE LESS THAN 3 MILES
IN THE RAIN WITH CIGS LOCALLY AROUND 1000 FT AGL AT COASTAL
AIRPORTS. LOCAL WIND GUSTS OVER 40 KNOTS FROM THE SW WILL BE
POSSIBLE ON THE DESERT MTN SLOPES FRIDAY. PRECIP WILL CLEAR OUT
FRIDAY EVENING.
&&
.MARINE...
SMALL CRAFT ADVISORY STILL IN EFFECT FROM 11 AM FRI THROUGH 11 AM
SAT. COLD FRONT TIMING IS FOR LATE MORNING FRIDAY...THOUGH WINDS
WILL MOSTLY BE 15-20 KNOTS FRIDAY AFTERNOON. HIGHEST WINDS WILL BE
FRIDAY EVENING WITH 20 KNOTS WITH LOCAL GUSTS OVER 25 KNOTS. WNW
SWELL WITH A PERIOD AROUND 10 SECONDS COULD REACH 10 FEET IN THE FAR
OUTER WATERS...THOUGH SWELL HEIGHTS WILL MOSTLY BE 6-9 FEET...MOSTLY
FRIDAY NIGHT AND SATURDAY MORNING. ISOLATED TSTORMS ARE POSSIBLE
FRIDAY...THOUGH AT THIS TIME THE WATERSPOUT POTENTIAL LOOKS FAIRLY
LOW.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY THROUGH 5 PM FRIDAY FOR THE MOUNTAINS AND DESERTS
EXCLUDING THE SANTA ANA MOUNTAINS...SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT FOR THE FRIDAY STORM...SEE LAXSPSSGX.
PZ...SMALL CRAFT ADVISORY FROM 11 AM FRIDAY TO 11 AM SATURDAY FOR
THE COASTAL WATERS...SEE LAXMWWSGX.
&&
PUBLIC...SS
AVIATION/MARINE...MAXWELLHazardous weather outlook, Nov 3, 3:10 PM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PDT THU NOV 3 2011
CAZ055-056-058-060>062-042300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
410 PM PDT THU NOV 3 2011
...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
GUSTY SOUTHWEST TO WEST WINDS ASSOCIATED WITH A COLD PACIFIC STORM
WILL MOVE INTO THE REGION THIS AFTERNOON AND CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE THROUGH FRIDAY
AFTERNOON. MOUNTAIN SNOW IS EXPECTED ABOVE 5500 FEET EARLY FRIDAY
MORNING THROUGH FRIDAY AFTERNOON. SHOWERS WILL TAPER OFF IN THE
EVENING. VISIBILITY MAY BE REDUCED IN THE MOUNTAINS DUE TO
SNOW...BLOWING SNOW...AND FOG. VISIBILITY REDUCTIONS ARE ALSO
POSSIBLE IN THE DESERTS DUE TO BLOWING DUST. A SECOND WEAKER STORM
ON SUNDAY WILL BRING ANOTHER ROUND OF GUSTY WINDS AND LIGHT
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-043-048-050-057-042300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
410 PM PDT THU NOV 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
DRIZZLE AND LIGHT RAIN WILL BEGIN LATE TONIGHT AHEAD OF A PACIFIC STORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD PACIFIC STORM WILL BRING LIGHT TO LOCALLY MODERATE RAIN AND
BREEZY CONDITIONS ON FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE DAY FRIDAY. SHOWERS WILL TAPER OFF IN THE EVENING. A
SECOND WEAKER STORM WILL BRING MOSTLY LIGHT RAIN TO THE REGION ON
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PZZ750-775-042300-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
410 PM PDT THU NOV 3 2011
...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 11 AM FRIDAY TO
11 AM PDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY NORTHWEST TO WEST WINDS FROM A PASSING COLD FRONT AND HIGH
SEAS WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT FRIDAY
MORNING THROUGH SATURDAY MORNING. ISOLATED THUNDERSTORMS ARE
POSSIBLE OVER THE COASTAL WATERS DURING THE DAY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SS
Winter Weather, San Bernardino County Mountains
- When
- November 3, 11:00 PM PST to November 5, 11:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This storm marked the first significant snow of the season for the San Bernardino County Mountains. A spotter in Running Springs reported 5 inches for the storm total, while another spotter in Forest Falls reported a storm total of 4 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353053.